Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 129, NWS Rapid City, SD

July 16, 2021Custer County, Oglala Lakota County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 16, 2021, 5:31 PM MDT for Custer County, Oglala Lakota County, Pennington County, South Dakota. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2021, 5:31 PM MDT (23:31 UTC)
Expired
Jul 16, 2021, 6:15 PM MDT
In force
44 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Custer County, SD, Oglala Lakota County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 62 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:45 PM MDTTSTM WND GST 605 N Scenic, SD
Jul 16, 5:54 PM MDTTSTM WND GST 513 Nnw Scenic, SD
Jul 16, 6:05 PM MDTTSTM WND GST 553 Nnw Scenic, SD
Jul 16, 6:25 PM MDTTSTM WND GST 588 S Wall, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 3:55 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
2416 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WUUS53 KUNR 162331
SVRUNR
SDC033-102-103-170015-
/O.NEW.KUNR.SV.W.0129.210716T2331Z-210717T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
531 PM MDT Fri Jul 16 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Eastern Custer County in southwestern South Dakota...
  Northern Oglala Lakota County in southwestern South Dakota...
  Southeastern Pennington County in west central South Dakota...

* Until 615 PM MDT.

* At 530 PM MDT, severe thunderstorms were located along a line
  extending from 5 miles east of Hermosa to 5 miles northeast of
  Thunder Valley, moving east at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Thunder Valley around 535 PM MDT.
  Kyle North Route Housing around 550 PM MDT.

Other locations in the path of these severe thunderstorms include
Kyle, Folsom, Farmingdale and Railroad Buttes.

This includes Interstate 90 in South Dakota between Mile Markers 104
and 120.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4347 10300 4348 10306 4406 10315 4404 10210
      4369 10209 4370 10214 4348 10214 4348 10211
      4341 10211 4338 10300
TIME...MOT...LOC 2330Z 265DEG 17KT 4385 10309 4347 10233 

HAIL...1.75IN
WIND...60MPH
 
$$

Johnson
1 follow-up statement
177 
WWUS53 KUNR 162348
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
548 PM MDT Fri Jul 16 2021

SDC033-103-162357-
/O.CAN.KUNR.SV.W.0129.000000T0000Z-210717T0015Z/
Custer SD-Pennington SD-
548 PM MDT Fri Jul 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CUSTER AND
SOUTHEASTERN PENNINGTON COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern and west central South Dakota.

LAT...LON 4361 10300 4362 10292 4367 10291 4366 10283
      4369 10280 4369 10218 4370 10214 4348 10214
      4348 10211 4341 10211 4338 10300
TIME...MOT...LOC 2347Z 276DEG 20KT 4350 10294 4351 10237 

$$

SDC102-170015-
/O.CON.KUNR.SV.W.0129.000000T0000Z-210717T0015Z/
Oglala Lakota SD-
548 PM MDT Fri Jul 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHERN OGLALA LAKOTA COUNTY...

At 547 PM MDT, severe thunderstorms were located along a line
extending from 3 miles northwest of Intersection of Red Shirt and
Cuny Table Roads to Badlands National Park, moving east at 25 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Thunder Valley, Kyle North Route Housing, Kyle, Rockyford and 
  Lonesome Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4361 10300 4362 10292 4367 10291 4366 10283
      4369 10280 4369 10218 4370 10214 4348 10214
      4348 10211 4341 10211 4338 10300
TIME...MOT...LOC 2347Z 276DEG 20KT 4350 10294 4351 10237 

HAIL...2.50IN
WIND...60MPH
 
$$

Johnson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:14 PM MDT, 17 minutes earlier.

Area forecast discussion, Jul 16, 5:14 PM MDT, 17 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
514 PM MDT Fri Jul 16 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 228 PM MDT Fri Jul 16 2021

Current surface map has an area of lower pressure over eastern
Montana with a trough/dry line extending southward along the
Wyoming/South Dakota border. Upper level analysis has a shortwave
ridge of high pressure over the Rockies, with a few weak impulses
rounding the ridge as seen on water vapor imagery. Radar has a
couple of isolated storms over the northern Black Hills and Bear
Lodge Mountains. Temperatures range from the mid 80s over the
Black Hills into the 90s on the plains. Dew Points are in the 60s
ahead of the dryline/surface trough.

Steep lapse rates and moderate instability with 1000-1500 j/kg
MLCAPE will likely contribute to the development of additional storms
this afternoon as the cap weakens. Expect storms to continue to develop
this afternoon along the dryline and over the hills before
spreading southeast through the afternoon and evening. Effective
bulk shear of 30 to 35 kts should be sufficient for a few storms
to maintain updrafts, with strong winds and some hail being the
main threats from stronger storms. PWs are 75% of average today
across the hills, with higher PW values over south central South
Dakota. Storm motion is around 20 kts.

On Saturday, expect to see another impulse round the upper ridge in
the afternoon and evening. Initially, expect some high based
showers/storms form over the hills and along the lee trough in the
afternoon and evening. If any storms are able to make it off the
terrain, greater low level moisture east of the hills and modest
shear, may be able to support isolated/scattered organized storms on
the South Dakota plains. Isolated large hail and damaging winds
would be possible with any of these storms.

By Sunday, upper ridge builds with the upper high over the area,
resulting in mainly dry conditions and above average temperatures.
Highs will generally be in the 90s, possibly hitting 100 by the
middle of next week. The hot and dry conditions should hold for most
of the extended period, with only an isolated shower/storm over the
higher terrain during this time.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 513 PM MDT Fri Jul 16 2021

Thunderstorms will continue into the evening moving from the Black
Hills into southwestern and south central South Dakota. Some
storms will have strong winds and large hail.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...MLS
AVIATION...MLS
Hazardous weather outlook, Jul 16, 11:49 AM MDT, 5 hours 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Rapid City SD
1149 AM MDT Fri Jul 16 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-171300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
1149 AM MDT Fri Jul 16 2021 /1249 PM CDT Fri Jul 16 2021/

This Hazardous Weather Outlook is for western South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening. Some storms may become severe with damaging winds
and hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms are possible Saturday, but
severe storms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>058-071-171300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1149 AM MDT Fri Jul 16 2021

This Hazardous Weather Outlook is for northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated showers and thunderstorms are possible this afternoon and
evening, but storms are not expected to become severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms are possible Saturday
afternoon and evening, but severe storms are not anticipated at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 16, 5:15 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
515 PM MDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     RAPID CITY ARPT         44.05N 103.05W
07/16/2021  M56 MPH          PENNINGTON         SD   ASOS

0504 PM     TSTM WND GST     3 WSW FAIRBURN          43.68N 103.26W
07/16/2021  M51 MPH          CUSTER             SD   MESONET

&&

WFO UNR
Local storm report, Jul 16, 5:18 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
518 PM MDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             6 SW HERMOSA            43.79N 103.29W
07/16/2021  E1.75 INCH       CUSTER             SD   TRAINED SPOTTER

&&

MLS
Local storm report, Jul 16, 5:20 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
520 PM MDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             6 W HERMOSA             43.82N 103.31W
07/16/2021  M1.25 INCH       CUSTER             SD   COCORAHS

&&

MLS
Local storm report, Jul 16, 5:22 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
522 PM MDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             5 NNW FAIRBURN          43.75N 103.24W
07/16/2021  M2.00 INCH       CUSTER             SD   TRAINED SPOTTER

            HAIL RANGED FROM PEA SIZE UP TO 2 INCH IN DIAMETER.
            HAILED FROM 513 PM TO 519 PM.

&&

MLS
Local storm report, Jul 16, 5:25 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             2 W HAYWARD             43.87N 103.38W
07/16/2021  M2.25 INCH       PENNINGTON         SD   TRAINED SPOTTER

            HAIL OCCURRED FROM 450 PM TO 505 PM. 0.38 INCHES OF
            RAIN. RAIN ENDED AT 522 PM.

&&

CORRECTED REMARKS

MLS
Local storm report, Jul 16, 5:29 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             5 NNW FAIRBURN          43.75N 103.24W
07/16/2021  M2.00 INCH       CUSTER             SD   TRAINED SPOTTER

            HAIL RANGED FROM PEA SIZE UP TO 2 INCH IN DIAMETER.
            HAILED FROM 513 PM TO 519 PM. HALF INCH OF RAIN.

&&

CORRECTED REMARKS

MLS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:43 PM MDTSpecial Weather StatementUNRLawrence47 min
Jul 16, 3:30 PM MDTSpecial Weather StatementUNRLawrence45 min
Jul 16, 3:55 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington65 min
Jul 16, 4:32 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington58 min
Jul 16, 5:05 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington45 min
Jul 16, 5:58 PM MDTSpecial Weather StatementUNRJackson47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.